Drought, Dallam
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Dallam forecast zone
- Crop damage
- $25 million
- Reported by
- Drought Monitor
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
The month of March did not see nearly as much improvement as seen during February, but scattered precipitation events allowed for a slight improvement for the Texas Panhandle. Exceptional (D4) drought continue to only affect Dallam County, Extreme (D3) drought affects most of the extreme northern Texas Panhandle, and Severe (D2) drought affects the southwestern Texas Panhandle and Hemphill County.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The month of March did not see nearly as much improvement as seen during February, but scattered precipitation events allowed for a slight improvement for the Texas Panhandle. Exceptional (D4) drought continue to only affect Dallam County, Extreme (D3) drought affects most of the extreme northern Texas Panhandle, and Severe (D2) drought affects the southwestern Texas Panhandle and Hemphill County.
The Texas Panhandle would have been lucky to receive another month of above normal precipitation as seen in February, but the few precipitation events that occurred fell well short of making the average mark. Amarillo recorded 0.15 inches of precipitation for March (1.24 inches below normal), Dalhart recorded 0.06 inches (1.11 inches below normal), and Borger recorded 0.29 inches of precipitation (1.12 inches below normal).
Limited dormant fuels remain in prime condition for the spread of fires across the Panhandle despite scattered precipitation during March. However, the Keetch-Byram Drought Index showed areas of improvement and areas of degradation for the Texas Panhandle. The northern and western potions of the Texas Panhandle fall within the 600 to 800 range while the majority of the area stayed within the 400 to 600 range. The 200 to 400 range now only encompasses Roberts County. Countywide burn bans remain in effect for all of the Texas Panhandle except for Hansford, Roberts, Oldham, Gray, Wheeler, and Deaf Smith Counties.
The increased moisture during the previous month and scattered moisture from March helped the growth of dryland winter wheat and native grazing fields. Irrigated fields showed average growth with minor supplemental watering. Rangeland and pastures across the Texas Panhandle have remained in poor to very poor condition. The Palmer Drought Severity Index stayed steady state in the Moderate Drought rating for the Texas High Plains.
Reservoirs and stream flows across the Panhandles have remained at below normal levels with only a minor rise due to the recent precipitation. The reservoirs of Palo Duro and Greenbelt Lake are both below 13 percent capacity with Lake Meredith at zero percent capacity. Water watches for several public water systems persisted through March while voluntary to mandatory mild water restrictions have been enacted.
Economic losses due to the drought through March were estimated near $5 million (D2)/$15 million (D3)/$25 million (D4) a county, and were predominately the result for poor growth of winter wheat, heavy supplemental watering, and supplemental feed for cattle in pastures and rangeland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 28, 11:14 PM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1114 PM CST THU FEB 28 2013 .AVIATION... FOR THE 06Z TAFS...LITTLE CHANGE TO PREVIOUS AVIATION AFD REASONING. A FAST MOVG MINOR UPPER LEVEL STORM SYSTEM WILL TRACK SEWD ACROSS THE REGION FRIDAY. ANY PRECIPITATION THAT MANAGES TO DEVELOP WILL BE SPOTTY AND VERY LIGHT...AND SHOULD REMAIN EAST OF ALL TERMINAL SITES. NEVERTHELESS...MID AND HIGH LEVEL CLOUDS WILL ACCOMPANY THIS FEATURE. IN ADDITION...NW TO N WINDS WILL RAMP UP AT ALL SITES BEGINNING AROUND 15Z FRIDAY AND PERSIST UNTIL LATE FRIDAY AFTERNOON BEFORE DIMINISHING TOWARDS 00Z SAT. VFR CONDITIONS EXPECTED AT ALL TAF SITES DURING THE NEXT 24 HOURS. ANDRADE && .PREV DISCUSSION... /ISSUED 546 PM CST THU FEB 28 2013/ AVIATION... FOR THE 00Z TAFS...A FAST MOVG MINOR UPPER LEVEL STORM SYSTEM WILL ZIP SEWD ACROSS THE SRN HIGH PLAINS FRIDAY. ANY PRECIPITATION THAT FORMS WILL BE SPOTTY AND VERY LIGHT...AND ALSO SHOULD REMAIN EAST OF ALL TERMINAL SITES. HOWEVER...PERIODS OF MID AND HIGH LEVEL CLOUDS WILL ACCOMPANY THIS FEATURE. IN ADDITION...NORTH WINDS WILL RAMP UP AT ALL STIES AROUND 15Z FRIDAY AND CONTINUE THROUGH THE LATE AFTERNOON HOURS BEFORE SUBSIDING TOWARDS SUNSET FRIDAY EVENING. VFR CONDITIONS EXPECTED AT ALL TAF SITES NEXT 24 HOURS. ANDRADE PREV DISCUSSION... /ISSUED 316 PM CST THU FEB 28 2013/ DISCUSSION... MAIN STORY THROUGH THE WEEK WILL BE A SERIES OF TROUGHS AND LOWS DIGGING SE ACROSS THE PLAINS. TOMORROW...THE FIRST...A SMALL SHORTWAVE TROUGH...WILL DIG SOUTH OVER THE SOUTHERN HIGH PLAINS TOMORROW. AGREE WITH THE PREVIOUS SHIFT THAT AS THE GFS AND NAM HAVE TRENDED CLOSER TO THE ECMWF...EXPECT THAT PRECIPITATION CHANCES WILL BE CONFINED TO THE EASTERN PANHANDLES. EVEN SO...CHANCES WILL BE LIMITED AND QPF VALUES MINIMAL AT BEST. SATURDAY AND SUNDAY...UPPER LEVEL RIDGE SLIDES EAST AS LOW LEVEL SOUTHWESTERLY FLOW DEVELOPS LEADING TO A DRAMATIC WARMING TREND. HIGHS IN THE 60S AND A FEW LOCATIONS IN THE 70S ARE EXPECTED...ESPECIALLY ON SUNDAY. MONDAY...THE SECOND...THIS TIME A CLOSED LOW...WILL DIG ACROSS THE CENTRAL U.S. ON MONDAY AND MONDAY NIGHT. THE BIGGEST CHANGE WAS TO INCLUDE A SLIGHT CHANCE OF SNOW IN THE OK AND NORTHERN TX PANHANDLES MONDAY NIGHT. THIS IS DUE TO BOTH THE GFS AND ECMWF SHOWING A FURTHER SOUTH TRACK. THIS IS COMBINED WITH LOW LEVEL NORTHEASTERLY OR EVEN EASTERLY FLOW SHOWN IN THE ECMWF. ADDITIONALLY...THERE WILL BE SOME ISENTROPIC LIFT BEHIND THE SURFACE COLD FRONT. AT THIS POINT GIVEN THE TIMING AND THE FACT THAT THE BEST SET UP IS POST FRONTAL...EXPECT ANY PRECIPITATION TO BE SNOW. HOWEVER THERE IS TOO MUCH UNCERTAINTY WITH THE GFS SHOWING DRY AIR ADVECTION AND LOW LEVEL NORTHWESTERLY WINDS...TO DETERMINE IF THIS WILL BE A LOW OR MODERATE IMPACT EVENT. THE THIRD...AN EMBEDDED SHORT WAVE TROUGH WILL MOVE OVER THE HIGH PLAINS AT THE VERY END OF THE FORECAST PERIOD...GENERALLY WEDNESDAY NIGHT THROUGH THURSDAY. STILL CONSIDERABLE DIFFERENCES IN THE TIMING AND TRACK OF THIS SYSTEM...AND RATHER POOR RUN TO RUN CONSISTENCY. SO FOR NOW HAVE NOT INCLUDED ANY CHANCES OF PRECIPITATION DURING THIS PERIOD. JOHNSON FIRE WEATHER... RELATIVELY HIGH ATMOSPHERIC MOISTURE WILL RESULT IN RELATIVE HUMIDITY VALUES ABOVE 20 PERCENT ACROSS THE PANHANDLES. A DRAMATIC WARMING TREND OVER THE WEEKEND WILL LEAD TO RELATIVE HUMIDITY VALUES NEAR OR BELOW 20 PERCENT IN THE WESTERN PANHANDLES SATURDAY AND SUNDAY. IN ADDITION WINDS WILL BE BETWEEN 15 TO 25 MPH BOTH DAYS. HOWEVER...DO NOT ANTICIPATE ELEVATED FIRE WEATHER CONDITIONS SINCE SOIL MOISTURE REMAINS HIGH DUE TO THE RECENT SNOWS. JOHNSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 320 PM CST THU FEB 28 2013 OKZ001>003-TXZ001>020-011200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 320 PM CST THU FEB 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JOHNSON
The national radar mosaic for the moment the first event began.
13 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442373, 442374, 442375, 442376, 442377, 442378, 442379, 442380, 442381, 442382, 442383, 442384, 442385.